Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla/Depression
May 25, 2008

I was on atripela for 15 months, became undetectable and my CD4 is at 800. BUT it appears the Sustiva part of the drug attacked my central nervous system causing me to be depressed and develope Bi-Polar I syndrom. I am making the switch with my doctor who has me know only on Truvada while the Atripla leaves my body. What kind of drug regime should I expect next.....I am very scared.

In need of advice

Response from Dr. Horwath

I really don't know which drug regimen would be best for you next. This is a discussion to have with your HIV specialist.

It is true that Sustiva (efavirenz), which is a component of Atripla, can cause depression and other types of emotional disturbances. However, there are quite a few other drugs available that can substitute for efavirenz, but do not cause psychiatric problems. The other widely used, effective drug from the same class (non-nucleoside reverse transcriptase inhibitors) is Viramune (nevirapine); nevirapine does not cause these side effects.

For the most part, the protease inhibitors is another group of drugs that can be used instead of efavirenz and may be appropriate substitutes. You have many options and you should remain hopeful that you'll find an effective treatment without intolerable side effects.



Previous
Can I get b ack my sexual desires?
Next
Trazodone dosage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement